North Dakota, 2009

Hail and Damaging Winds in North Dakota, July 5, 2009

July 5, 2009 · NWS BIS · 3 events in 3 counties and zones

Scattered thunderstorms developed in the late afternoon hours of July 5th over southwestern North Dakota. One report of large hail and two reports of severe thunderstorm winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms developed in the late afternoon hours of July 5th over southwestern North Dakota. One report of large hail and two reports of severe thunderstorm winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 1:18 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 5, 1:18 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
318 PM CDT SUN JUL 5 2009

.SYNOPSIS...

FLOW IS FORECAST TO BECOME SLIGHTLY MORE AMPLIFIED THIS PERIOD AS
SOUTHERN PLAINS RIDGING IS SQUASHED BY AN UPPER LEVEL LOW PUSHING
INTO THE NORTHWESTERN U.S. MIDDLE LEVEL SHORTWAVES EJECTING OUT OF
THE UPPER LOW WILL RIDE OVER THE RIDGE EXTENDING INTO THE NORTHERN
PLAINS AND KEEP SENSIBLE WEATHER RATHER ACTIVE FOR THE NEXT WEEK OR
SO.

&&

.SHORT TERM...SUNDAY THROUGH WEDNESDAY NIGHT...

TODAYS FORECAST CHALLENGES ARE DICTATED BY THE INHERENT UNCERTAINTY
ASSOCIATED WITH SHORTWAVES MOVING THROUGH FAST FLOW ALOFT.
TEMPERATURES WOULD TYPICALLY BE ABOVE AVERAGE WITH A FLAT RIDGE
BUILDING INTO THE NORTHERN PLAINS...BUT WITH SO MANY LITTLE WAVES
CAUSING THE CHANCE FOR PRECIPITATION DURING MOST OF THE SHORT
TERM...HIGHS AND LOWS WILL LIKELY BE CONTROLLED BY DURATION AND
INTENSITY OF CLOUD COVER AND PRECIPITATION. FOR THIS
REASON...FORECAST TEMPERATURES ARE CONSIDERABLY BELOW CLIMATOLOGY ON
TUESDAY...WHEN EASTERLY FLOW AT THE SURFACE COMBINES WITH THICKER
CLOUDS AND PRECIPITATION TO INHIBIT DAYTIME HEATING.

CONCERNING PRECIPITATION...THE BEST CHANCES FOR MODERATE TO HEAVY
ACCUMULATIONS ARE ON TUESDAY AFTERNOON AND WEDNESDAY EVENING/NIGHT.
BOTH ARE ASSOCIATED WITH STRONGER/LARGER SHORTWAVES EJECTING OUT OF
THE NORTHWESTERN UPPER LEVEL LOW...AND BOTH HAVE LESS MODEL SPREAD
THAN WHAT IS TYPICALLY SEEN WITH THE WEAKER MESOSCALE RIDGE-RUNNERS
AT THESE TIME RANGES. THUS...FORECAST GRIDS INDICATE HIGHER
PRECIPITATION CHANCES DUE TO FAR LESS UNCERTAINTY AMONG THE 12 UTC
GFS/ECMWF/NAM AND 09/15 UTC SREF MEAN THAN IS TYPICAL WITH SUMMER
CONVECTION. ADDITIONALLY...THOSE MODELS HAVE SHOWN GOOD CONSISTENCY
WITH THE ASSOCIATED KINEMATICS FOR THESE EVENTS. FOR OTHER
TIMES...SIMPLY STUCK RELATIVELY CLOSE TO CLIMATOLOGY AND CONTINUITY.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...

ON THURSDAY THE MODELS BRING THE UPPER LOW MOVING ACROSS SOUTH
CENTRAL CANADA TO WESTERN ONTARIO BY FRIDAY MORNING. AFTER THIS
THERE ARE SOME DIFFERENCES IN THE MODELS...BUT THEY AGREE IN KEEPING
A TROUGH OFF THE WEST COAST. THIS RESULTS IN EITHER ZONAL (WEST TO
EAST) FLOW OVER NORTH DAKOTA OR RIDGING ALOFT. IN EITHER CASE...NOT
CONFIDENT ON TIMING OR PLACEMENT OF ANY SHORTWAVES IN THIS FLOW
REGIME. THUS HAVE KEPT A MENTION OF THUNDERSTORMS FOR THURSDAY...BUT
THEN KEPT MENTION OUT OF FRIDAY THROUGH SUNDAY.

&&

.AVIATION...

WEAK HIGH PRESSURE OVER SOUTHERN SASKATCHEWAN/MANITOBA WITH LOW
PRESSURE OVER MONTANA. MAIN FOCUS FOR ANY CONVECTION TODAY IS MID
LEVEL IMPULSES PROGGED TO MOVE ACROSS THE STATE AT PEAK HEATING TIME
OF LATE AFTERNOON/EVENING. FIRST IMPULSE APPEARS TO BE MOVING
TOWARDS KBIS FROM KDIK. THE SECOND STRONGER IMPULSE APPEARS TO BE
OVER NW/NORTH CENTRAL ND AND IS FORECAST TO INCREASE AND MOVE
SOUTHEAST. THE QUESTION IS WHETHER SURFACE TEMPERATURES WILL REACH
MID 80S TO BEGIN SURFACE BASED CONVECTION...WITH MID CLOUD COVER
HAMPERING HEATING. OTHERWISE VFR CONDITIONS TONIGHT. THE NEXT CHANCE
OF PRECIPITATION IS MONDAY MORNING...MAINLY IN THE WEST...THEN
STATEWIDE MONDAY AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SCHECK/JV
Hazardous weather outlook, Jul 5, 2:43 AM MST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
443 AM CDT SUN JUL 5 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-060945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
443 AM CDT SUN JUL 5 2009 /343 AM MDT SUN JUL 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST FROM ALBERTA AND
SASKATCHEWAN WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS OVER
NORTHWEST NORTH DAKOTA TODAY WITH ISOLATED THUNDERSTORMS ELSEWHERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED MONDAY THROUGH
SATURDAY. THE BEST CHANCES FOR WIDESPREAD PRECIPITATION WOULD OCCUR
MONDAY NIGHT THROUGH TUESDAY NIGHT...AND WEDNESDAY NIGHT INTO THURSDAY.
SOME OF THESE THUNDERSTORMS COULD ALSO BECOME SEVERE. LESSER
CHANCES OF PRECIPITATION ARE EXPECTED IN BETWEEN THESE TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Special weather statement, Jul 5, 3:18 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT SUN JUL 5 2009

NDZ032-052330-
BILLINGS-
INCLUDING THE CITY OF...MEDORA
418 PM MDT SUN JUL 5 2009

...THUNDERSTORMS MOVING INTO MEDORA AND THE SOUTH UNIT OF THE PARK...
AT 415 PM MDT...STRONG THUNDERSTORMS WITH SOME SMALL HAIL AND
GUSTY WINDS WERE MOVING INTO THE TOWN OF MEDORA...35 MILES WEST
OF DICKINSON...BETWEEN 415 AND 445 PM MDT. THE STORM WILL BRING
GUSTY WINDS TO 50 MPH...VERY HEAVY RAIN AND HAIL UP TO ONE HALF
INCH. DANGEROUS LIGHTNING IS ALSO LIKELY. TAKE SHELTER IN A
INDOORS OF THE STORM APPROACHES YOUR AREA.

ABELING

The radar

The Bismarck radar (KBIS), 202 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Billings

When
July 5, 3:36 PM MST to 3:41 PM MST
Where
Billings County, 0.47 mi W of Sully Spgs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.870, -103.410

Thunderstorm Wind, Slope

When
July 5, 3:50 PM MST to 3:55 PM MST
Where
Slope County, 18.01 mi WNW of Amidon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.580, -103.670

Severe thunderstorm winds resulted in four inch in diameter tree limbs down, as well as a round metal picnic table being turned over and damaged.

Thunderstorm Wind, Stark

When
July 5, 3:55 PM MST to 4:10 PM MST
Where
Stark County, 1.98 mi SW of Belfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.860, -103.230

A trained spotter reported this severe thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181357, 181358, 181359.